Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Reno, NV

July 30, 2009Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 30, 2009, 4:53 PM PDT for Lassen County, Plumas County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2009, 4:53 PM PDT (23:53 UTC)
Expired
Jul 30, 2009, 5:45 PM PDT
In force
52 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2773 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 302353
SVRREV
CAC035-063-310045-
/O.NEW.KREV.SV.W.0039.090730T2353Z-090731T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
453 PM PDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
  SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF CHILCOOT...

* UNTIL 545 PM PDT

* AT 450 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHILCOOT...AND MOVING EAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...CHILCOOT...FRENCHMAN LAKE...HALLELUJAH
  JUNCTION...VINTON AND CA 70 AT PLUMAS-LASSEN CO LINE.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3992 12000 3972 12002 3977 12027 3994 12022
TIME...MOT...LOC 2353Z 284DEG 7KT 3983 12013

$$
MJD
2 follow-up statements
000 
WWUS55 KREV 310016
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
516 PM PDT THU JUL 30 2009

CAC035-063-310045-
/O.CON.KREV.SV.W.0039.000000T0000Z-090731T0045Z/
LASSEN CA-PLUMAS CA-
516 PM PDT THU JUL 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR EXTREME SOUTHEASTERN PLUMAS AND EXTREME SOUTHEASTERN LASSEN
COUNTIES...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CHILCOOT CAMPGROUND...OR NEAR CHILCOOT...REMAINING 
NEARLY STATIONARY.

* LOCATIONS AFFECTED INCLUDE...CHILCOOT...FRENCHMAN LAKE...HALLELUJAH
  JUNCTION...VINTON...CA 70 AT PLUMAS-LASSEN CO LINE AND SPRING CREEK
  CAMPGROUND.

THIS STORM HAS MOVED VERY LITTLE AND IS LIKELY PRODUCING VERY 
HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROAD...ESPECIALLY ON 
HIGHWAYS 395 AND 70 NEAR HALLELUJAH JUNCTION.  DRIVERS SHOULD SLOW 
DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR 
HEADLIGHTS.

LAT...LON 3979 12024 3994 12022 3992 12000 3972 12002
TIME...MOT...LOC 0014Z 265DEG 3KT 3985 12014

$$
MJD
000 
WWUS55 KREV 310046
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
546 PM PDT THU JUL 30 2009

CAC035-063-310053-
/O.EXP.KREV.SV.W.0039.000000T0000Z-090731T0045Z/
LASSEN CA-PLUMAS CA-
546 PM PDT THU JUL 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN PLUMAS
AND EXTREME SOUTHEASTERN LASSEN COUNTIES WILL EXPIRE AT 545 PM PDT...

THE STORM NEAR CHILCOOT AND HALLELUJAH JUNCTION THAT EARLIER 
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG 
THUNDERSTORMS WILL REMAIN NEAR HALLELUJAH JUNCTION THE AREA THROUGH 
630 PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...HAIL 
UP TO PENNY SIZE...AND HEAVY RAINS. 

IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR
WARNING PROCESS.

LAT...LON 3979 12024 3994 12022 3992 12000 3972 12002
TIME...MOT...LOC 0043Z 265DEG 3KT 3985 12011

$$
MJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:52 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 2:52 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT THU JUL 30 2009

.SHORT TERM...

RIDGE REMAINS IN PLACE OVER NEVADA AS UPPER LOW OVER THE PACIFIC
SLOWLY NEARS THE CALIFORNIA COAST.  STARTING TOMORROW THE LOW WILL
BE CLOSE ENOUGH TO TURN THE FLOW ALOFT TO THE SOUTH...AND BRING THE
POTENTIAL FOR SHORT WAVES TO ENHANCE CONVECTION INTO THE WEEKEND.

FOR LATE THIS AFTERNOON AND THIS EVENING...ISOLATED STORMS WILL PUSH
WEST OFF THE SIERRA IN THE LIGHT WEST TO NORTHWEST FLOW. SHOWERS AND
STORMS SHOULD END IN RENO-TAHOE BY 7PM.  DID LEAVE ISOLATED SHOWERS
AND THUNDERSTORMS GOING THROUGH MOST OF TONIGHT...FROM NORTHERN
WASHOE COUNTY SOUTHWARD TO PERSHING-CHURCHILL AND MINERAL COUNTIES
DUE TO MOISTURE AND WEAK INSTABILITY ALOFT UNTIL 09Z OR SO. GUSTY
OUTFLOW WINDS TO 50 MPH...HEAVY RAIN AND SMALL HAIL POSSIBLE.

ON FRIDAY THE FLOW ALOFT WEAKENS AND STARTS TO TREND TOWARD THE
SOUTH-SOUTHEAST AS THE LOW APPROACHES.  THIS WILL ALLOW CONVECTION
TO START OVER THE SIERRA AND FAR WESTERN NEVADA...THEN PUSH NORTH
INTO THE EVENING.  MODELS CONTINUE TO HIGHLIGHT THE SIERRA FRONT
SOUTH OF I-80 FOR THE BEST THUNDERSTORM POTENTIAL.  THIS IS LIKELY
DUE TO STRONGER LOW LEVEL CONVERGENCE AS THE THERMAL TROUGH SHIFTS
EAST OF THE SIERRA. HEAVY RAIN IS POSSIBLE WITH WEAK FLOW
ALOFT...SMALL HAIL AND GUSTY OUTFLOW WINDS.

NOT MUCH CHANGE FOR SATURDAY AND SUNDAY...EXCEPT FOR INCREASING
SOUTH-SOUTHEAST FLOW ALOFT WITH THE APPROACHING LOW AND COOLING
ALOFT FOR STRONGER LAPSE RATES/INSTABILITY. THIS WILL BE THE BEST
PERIOD FOR ORGANIZED CONVECTION WITH FAVORABLE SHEAR PROFILES.  ALSO
CHANCE FOR NOCTURNAL THUNDERSTORMS WILL INCREASE AS WAVES TRACK
AROUND THE LOW. THINKING ANY STORMS THAT DEVELOP WILL REMAIN
WET...EVEN WITH LESS MOISTURE.  FLOW IS FAVORABLE FOR TRAINING
STORMS WITH A LONGER LIFESPAN...PLUS ORGANIZED CELLS ARE MORE
EFFICIENT AT TURNING MOISTURE INTO RAINFALL THAN PULSE TYPE STORMS.

ABOVE NORMAL TEMPERATURES CONTINUE WITH A SLOW COOLING TREND FOR THE
WEEKEND AS THE LOW APPROACHES.  BRONG

.LONG TERM...MONDAY THROUGH THURSDAY...

MODELS STILL HAVING ISSUES IN REGARDS TO HOW EACH HANDLES THE
UPPER LOW OF THE NORTHERN CA COAST THROUGH THE EXTENDED. CONTINUED
TO TREND ALONG THE LINES OF THE ECMWF WITH LACK OF CONSISTENCY IN
THE OPERATIONAL GFS AND LARGE SPREADS IN THE ENSEMBLE MEMBERS.

UPPER LOW IS FORECAST TO DRIFT SLOWLY NORTHEAST OFF THE NORTHERN CA
COAST THROUGH WEDNESDAY BEFORE MOVING INTO WESTERN OREGON BY LATE
THURSDAY.  FLOW WILL REMAIN SOUTHERLY OVER THE WESTERN CONUS MONDAY
AND TUESDAY. PWAT DRIES OUT THROUGH THIS TIME FRAME WITH ONLY WEAK
INSTABILITY ACROSS THE FAR NORTHERN ZONES AND OVER MONO/MINERAL
COUNTIES. MAINTAINED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER
NORTHERN LASSEN/WASHOE COUNTIES AND MONO/MINERAL COUNTIES ON
MONDAY WITH SOME MOISTURE STILL IN PLACE. ADDED A SLIGHT CHANCE OF
THUNDERSTORMS FOR TUESDAY AFTERNOON OVER THE HIGHER TERRAIN OF
MONO AND WESTERN MINERAL COUNTIES...HOWEVER CONFIDENCE IS LOW AS DRIER
AIR BEGINS TO WORK INTO THE REGION. FLOW TURNS SOUTHWESTERLY ON
WEDNESDAY AS THE UPPER LOW DRIFTS NORTHEAST TOWARDS OREGON. THIS
WILL BRING IN MUCH DRIER AIR ACROSS THE CWA HELPING TO KEEP
THUNDERSTORMS FROM DEVELOPING WEDNESDAY AND THURSDAY.

TEMPERATURES ARE FORECAST TO BE IN THE LOW TO MID 90S ACROSS WESTERN
NV AND UPPER 70S/LOW 80S IN THE SIERRA THROUGH THE EXTENDED.  IT
SHOULD BE NOTED THAT THE GFS SOLUTION WOULD BRING SOUTHWESTERLY FLOW
TO THE AREA BY TUESDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES
THROUGH THE EXTENDED BUT CONFIDENCE IN THIS SOLUTION IS LOW AT THIS
TIME.  MOZLEY

&&

.AVIATION...

GENERALLY VFR THROUGH TOMORROW OUTSIDE THUNDERSTORMS. THUNDERSTORMS
THIS AFTERNOON OVER THE SIERRA WILL PUSH EAST INTO WESTERN NV
THROUGH THIS EVENING. GUSTY WINDS OF 40-45KT ARE POSSIBLE IN AND
NEAR THUNDERSTORMS. REDUCED VISIBILITIES TO NEAR 3 SM AND CEILINGS
NEAR 4 KFT ARE ALSO POSSIBLE IN STRONGER THUNDERSTORM CORES.
OUTSIDE OF THUNDERSTORMS EXPECT TYPICAL AFTERNOON WESTERLIES AT
KTVL...KTRK AND KRNO THROUGH 04Z WITH GUSTS 20-25 KTS. MOZLEY

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 30, 3:52 AM PDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
352 AM PDT THU JUL 30 2009

CAZ070>073-NVZ001>005-302300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
352 AM PDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SIERRA.
THE THUNDERSTORMS WILL BECOME MORE SCATTERED IN NATURE AND MOVE EAST
AND NORTHEAST INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA DURING
THE AFTERNOON. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS WITH RAINFALL AMOUNTS OF UP TO
ONE INCH ARE POSSIBLE IN THE HEAVIEST DOWN POURS. ADDITIONALLY...
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. THE THUNDERSTORMS WILL DISSIPATE BY LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AND SATURDAY. BRIEF
MODERATE TO HEAVY RAINFALL IS POSSIBLE AGAIN ON FRIDAY...ALONG
WITH GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Jul 30, 2:22 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             5 WSW PROSSER CREEK RES 39.34N 120.25W
07/30/2009  M0.50 INCH       NEVADA             CA   TRAINED SPOTTER

&&

BRONG
Special weather statement, Jul 30, 2:55 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT THU JUL 30 2009

CAZ071-072-302230-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
255 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORM OVER STAMPEDE RESERVOIR...

AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...AND MOVING SOUTHEAST
AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...STAMPEDE RESERVOIR...
  BOCA REST CAMPGROUND...LOGGER CAMPGROUND AND UPPER LITTLE TRUCKEE
  CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3951 12000 3938 12008 3948 12025 3956 12017
TIME...MOT...LOC 2154Z 302DEG 8KT 3949 12015

MOZLEY
Special weather statement, Jul 30, 3:21 PM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT THU JUL 30 2009

CAZ071-302245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORM NORTH OF CHESTER...

AT 315 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 13 MILES NORTH OF CHESTER...AND MOVING EAST SOUTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FREDONYER PASS AND WESTWOOD.

THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA HIGHWAYS 44 AND 36
FROM WESTWOOD TO FREDONYER PASS. DRIVERS SHOULD EXPECT STRONG GUSTY
WINDS WITH REDUCED VISIBILITY. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4063 12114 4046 12067 4027 12098 4033 12107
      4044 12107 4044 12123 4045 12124 4054 12125
TIME...MOT...LOC 2216Z 292DEG 9KT 4048 12115

MOZLEY
Special weather statement, Jul 30, 3:31 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
331 PM PDT THU JUL 30 2009

CAZ072-302300-
GREATER LAKE TAHOE AREA-
331 PM PDT THU JUL 30 2009

...HEAVY RAIN CONTINUE NEAR TRUCKEE...

AT 327 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A THUNDERSTORM OVER TRUCKEE...MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE OCCURRING WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...CARNELIAN BAY...
  GLENSHIRE-DEVONSHIRE...KINGS BEACH...NORTHSTAR...TAHOE VISTA AND
  TRUCKEE.

WEB CAMS NEAR TRUCKEE SHOW HEAVY RAIN IS OCCURRING ALONG INTERSTATE
80 AND HIGHWAY 267. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.  THE RAIN WILL GRADUALLY DECREASE THROUGH 4 PM.

&&

LAT...LON 3937 12000 3923 12001 3921 12021 3936 12026
TIME...MOT...LOC 2228Z 279DEG 3KT 3930 12016

BRONG
Special weather statement, Jul 30, 3:32 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
332 PM PDT THU JUL 30 2009

CAZ072-302300-
GREATER LAKE TAHOE AREA-
332 PM PDT THU JUL 30 2009

...HEAVY RAIN CONTINUES NEAR TRUCKEE...

AT 327 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A THUNDERSTORM OVER TRUCKEE...MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE OCCURRING WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...CARNELIAN BAY...
  GLENSHIRE-DEVONSHIRE...KINGS BEACH...NORTHSTAR...TAHOE VISTA AND
  TRUCKEE.

WEB CAMS NEAR TRUCKEE SHOW HEAVY RAIN IS OCCURRING ALONG INTERSTATE
80 AND HIGHWAY 267. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.  THE RAIN WILL GRADUALLY DECREASE THROUGH 4 PM.

&&

LAT...LON 3937 12000 3923 12001 3921 12021 3936 12026
TIME...MOT...LOC 2228Z 279DEG 3KT 3930 12016

BRONG
Special weather statement, Jul 30, 3:34 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT THU JUL 30 2009

CAZ072-073-302330-
GREATER LAKE TAHOE AREA-MONO-
334 PM PDT THU JUL 30 2009

...STRONG THUNDERSTORMS DEVELOPING ALONG THE SIERRA CREST...

AT 330 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG THE SIERRA CREST FROM GROVER HOT SPRINGS
STATE PARK AND CARSON PASS IN ALPINE COUNTY TO NEAR MAMMOTH
MOUNTAIN. THESE STORMS WILL MOVE SLOWLY EASTWARD AND AFFECT THE LEE
OF THE SIERRA INCLUDING PARTS OF THE HIGHWAY 395 CORRIDOR THROUGH 5
PM.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN
ONE MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO
50 MPH...ARE EXPECTED WITH THE STRONGER STORMS.

* LOCATIONS AFFECTED INCLUDE...COLEVILLE...CONWAY SUMMIT...
  CRESTVIEW...CROWLEY LAKE...INDIAN CREEK RESERVOIR.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 395 AND MANY OF THE
ROADS HEADING UP INTO THE SIERRA. DRIVERS SHOULD EXPECT STRONG GUSTY
CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL
RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND
TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3747 11884 3757 11903 3772 11911 3771 11923
      3775 11926 3779 11920 3789 11921 3795 11932
      3805 11932 3814 11956 3828 11965 3836 11964
      3845 11969 3869 11996 3881 11976 3831 11922
      3751 11852
TIME...MOT...LOC 2229Z 239DEG 5KT 3870 11988 3766 11910

HOHMANN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:27 PM PDTSevere Thunderstorm WarningREVLassen48 min
Jul 30, 2:26 PM PDTSevere Thunderstorm WarningREVPlacer49 min
Jul 30, 2:55 PM PDTSpecial Weather StatementREVSierra35 min
Jul 30, 3:21 PM PDTSpecial Weather StatementREVLassen24 min
Jul 30, 3:34 PM PDTSpecial Weather StatementREVAlpine, Mono56 min
Jul 30, 4:30 PM PDTSevere Thunderstorm WarningREVAlpine, Mono45 min
Jul 30, 4:42 PM PDTSevere Thunderstorm WarningREVMono33 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.